Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 57, NWS Newport/Morehead City, NC

October 25, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 25, 2020, 8:24 PM EDT for Dare County, North Carolina. It took effect at Oct 26, 2020, 4:01 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2020, 8:24 PM EDT (00:24 UTC)
In effect from
Oct 26, 2020, 4:01 AM EDT
Expired
Oct 26, 2020, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

856 
WHUS42 KMHX 260024
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
824 PM EDT Sun Oct 25 2020

NCZ203-261230-
/O.EXP.KMHX.BH.S.0056.000000T0000Z-201026T0000Z/
/O.NEW.KMHX.BH.S.0057.201026T1200Z-201027T0000Z/
Northern Outer Banks-
824 PM EDT Sun Oct 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-205-260130-
/O.EXP.KMHX.BH.S.0056.000000T0000Z-201026T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
824 PM EDT Sun Oct 25 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

A Moderate Risk for rip currents remains in effect through 8 PM
Monday.

$$
2 follow-up statements
503 
WHUS42 KMHX 260801
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
401 AM EDT Mon Oct 26 2020

NCZ205-262015-
/O.EXB.KMHX.BH.S.0057.201026T0801Z-201027T0000Z/
Hatteras Island-
401 AM EDT Mon Oct 26 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-262015-
/O.EXT.KMHX.BH.S.0057.201026T0801Z-201027T0000Z/
Northern Outer Banks-
401 AM EDT Mon Oct 26 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
207 
WHUS42 KMHX 270011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Mon Oct 26 2020

NCZ203-205-270115-
/O.EXP.KMHX.BH.S.0057.000000T0000Z-201027T0000Z/
Northern Outer Banks-Hatteras Island-
811 PM EDT Mon Oct 26 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

A Moderate Risk for rip currents remains in effect through 8 PM
Tuesday.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 25, 7:27 PM EDT, 57 minutes earlier.

Area forecast discussion, Oct 25, 7:27 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
727 PM EDT Sun Oct 25 2020

.SYNOPSIS...
Weak low pressure will develop near the coast this evening and
move offshore tonight. High pressure will dominate the weather
early to mid next week before a complex frontal system and low
pressure area impacts the area late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 720 PM Sunday...Frontal boundary right along the coast
early this evening with temperatures in the 60s, except around
70 on the coast. After some areas received upwards of 2-3 inches
of rain earlier today, the precipitation continues to slowly
dissipate, and is limited to the far northern tier. Kept PoPs in
the area for the next few hours, but anticipate little in the
way of measurable rain overnight with mostly patches of drizzle.
Some patchy fog is also quite likely, especially inland western
and northern areas. No changes needed to overnight lows with
upper 50s to lower 60s for most areas, except mid to upper 60s
Outer Banks.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 245 PM Sun...Shld be dry as low pres moves further
offshore and high pres builds in. Main question is how much sun
we get as low clouds will be slow to lift/erode and may not
see breaks til late if at all some spots. Leaned a bit twrd
cooler guidance with upr 60s/lower 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 AM Sun...High pressure keeps settled weather
conditions in place through mid week. A complex low
pressure/frontal system will lift from the Gulf Coast and TN
Valley then zoom across the eastern US, bringing the potential
for unsettled weather Thursday into Friday.

Tuesday and Wednesday...High pressure should dominate this
period, as fairly strong upr ridge will reside over the swrn
Atlantic keeping dry and warm conditions in place over ern NC.
Continued above climo temps with highs in the 70s, possibly
around 80 by Wed. Lows will be mainly in the 60s.

Thursday and Friday...Low pressure, which the National Hurricane
Center currently expects to become tropical over the next 24-48
hrs, will lift from the Gulf Coast towards the interior ern US
later next week. The track of this low is highly uncertain, but
the overall expectation is increased deep moisture transport
across the Southeast and a more warm/humid/unsettled period as
the tropical system gets absorbed in a fast moving shortwave
that will move quickly eastward. Rainfall timing, amount,
intensity, and the severe weather potential are low track
dependent, and will be refined in subsequent forecasts. Have
continued high chc pops Thu into Fri.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Short Term /Through 00Z Tuesday/...
As of 720 PM Sunday...While the measurable precipitation has
largely come to an end across eastern NC, northeast flow will
provide deep moisture underneath a strong low-level inversion
that will produce patches of drizzle overnight into Monday
morning. Some patchy fog is also possible. IFR/LIFR conditions
will be widespread through at least midday on Monday, with some
slight improvement to perhaps MVFR during Monday afternoon,
about 18z. Any VFR conditions later Monday afternoon will likely
be short-lived, as low-level moisture will again lead to low
ceilings on Monday night.

Long Term /Monday night through Thursday/...
As of 1220 PM Sun...VFR conditions prevail most of the period.
Will have typical threat of late night and early morn
fog/stratus. By Thu wl start to see some shra develop ahead of
next system with sub VFR poss at times.

&&

.MARINE...
Short Term /through Tonight/...
As of 725 PM Sunday...Front is offshore with NE flow across our
coastal waters and Sounds. Winds are 10-15 knots, except 15-20
knots off the central and northern waters. Seas continue
elevated over the central and northern tier at 6-8 feet with
13-14 second wave periods. SCA continues through midnight and
may need to extend if seas do not show any signs of going down.
Monday seas should be in the 3-5 foot range.

Long Term /Mon night through Thu/...
As of 330 AM Sat...High pressure dominates Tuesday and
Wednesday, bringing more favorable marine conditions with light
to moderate winds and 3 to 4 ft seas. Strong cold front and low
pressure system approach on Thu, with winds and seas increasing
to SCA levels in strengthening swrly flow.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ150-152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/CTC/TL
MARINE...RF/CTC/TL
Hazardous weather outlook, Oct 25, 7:13 AM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
713 AM EDT Sun Oct 25 2020

NCZ196-203>205-261115-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
713 AM EDT Sun Oct 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Locally heavy rainfall could cause minor flooding issues for very low
lying and poor drainage areas today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-261115-
West Carteret-Coastal Onslow-
713 AM EDT Sun Oct 25 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Locally heavy rainfall could cause minor flooding issues for very low
lying and poor drainage areas today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-261115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
713 AM EDT Sun Oct 25 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rainfall could cause minor flooding issues for very low
lying and poor drainage areas today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 6:08 AM EDTSmall Craft AdvisoryMHX8 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.